Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 86, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 3, 2019, 9:26 PM CDT for Beltrami County, Hubbard County, Minnesota. It was in force for 33 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2019, 9:26 PM CDT (02:26 UTC)
- Expired
- Jul 3, 2019, 9:59 PM CDT
- In force
- 33 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Beltrami County, MN, Hubbard County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 181 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 9:34 PM CDT | HAIL 1 | 1 W Bemidji, MN | LOTS OF DIME SIZED HAIL AND SOME JUST A LITTLE LARGER THAN QUARTERS WITH TIME ESTIMATED FROM RADAR |
| Jul 3, 9:34 PM CDT | HAIL 1 | 3 Wsw Bemidji, MN | LOTS OF DIME SIZED HAIL AND SOME JUST A LITTLE LARGER THAN QUARTERS WERE REPORTED NEAR THE HIGH SCHOOL. TIME ESTIMATED BASED ON RADAR. |
| Jul 3, 9:35 PM CDT | TSTM WND DMG | 5 Wsw Bemidji, MN | REPORT OF A TREE DOWN ON ARCHERY ROAD IN BEMIDJI WITH TIME ESTIMATED BY RADAR |
| Jul 3, 9:35 PM CDT | TSTM WND DMG | 5 Wsw Bemidji, MN | REPORT OF A TREE DOWN ON ARCHERY ROAD NEAR BEMIDJI WITH TIME ESTIMATED BY RADAR. |
| Jul 3, 9:50 PM CDT | HAIL 1 | Bemidji, MN | ALONG DIVISION STREET |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 2.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 666 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1654 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.0
The text
As transmitted.
235
WUUS53 KFGF 040226
SVRFGF
MNC007-057-040315-
/O.NEW.KFGF.SV.W.0086.190704T0226Z-190704T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
926 PM CDT Wed Jul 3 2019
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northwestern Hubbard County in north central Minnesota...
Southeastern Beltrami County in north central Minnesota...
* Until 1015 PM CDT.
* At 926 PM CDT, a severe thunderstorm was located near Plantagenet
Lake, or 7 miles southwest of Bemidji, moving north at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Bemidji and Wilton around 940 PM CDT.
Lavinia around 950 PM CDT.
Lake Bemidji State Park around 955 PM CDT.
Puposky and Turtle River around 1015 PM CDT.
Other locations impacted by this severe thunderstorm include Camp
Thunderbird East and Camp Thunderbird West.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Lake Bemidji, get away from the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4731 9487 4738 9517 4776 9501 4766 9463
TIME...MOT...LOC 0226Z 202DEG 17KT 4742 9500
HAIL...1.00IN
WIND...60MPH
$$
NC2 follow-up statements
212
WWUS53 KFGF 040244
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
944 PM CDT Wed Jul 3 2019
MNC057-040254-
/O.CAN.KFGF.SV.W.0086.000000T0000Z-190704T0315Z/
Hubbard MN-
944 PM CDT Wed Jul 3 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HUBBARD COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4741 9480 4741 9516 4776 9501 4766 9463
TIME...MOT...LOC 0244Z 202DEG 17KT 4750 9495
$$
MNC007-040315-
/O.CON.KFGF.SV.W.0086.000000T0000Z-190704T0315Z/
Beltrami MN-
944 PM CDT Wed Jul 3 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHEASTERN BELTRAMI COUNTY...
At 944 PM CDT, a severe thunderstorm was located over Wilton, or near
Bemidji, moving north at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Bemidji around 945 PM CDT.
Lavinia around 955 PM CDT.
Lake Bemidji State Park around 1000 PM CDT.
Puposky and Turtle River around 1015 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Lake Bemidji, get away from the water and move indoors
or inside a vehicle. remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4741 9480 4741 9516 4776 9501 4766 9463
TIME...MOT...LOC 0244Z 202DEG 17KT 4750 9495
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
NC995
WWUS53 KFGF 040259
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
959 PM CDT Wed Jul 3 2019
MNC007-040309-
/O.CAN.KFGF.SV.W.0086.000000T0000Z-190704T0315Z/
Beltrami MN-
959 PM CDT Wed Jul 3 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BELTRAMI COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Grand Forks.
LAT...LON 4741 9480 4741 9516 4776 9501 4766 9463
TIME...MOT...LOC 0258Z 202DEG 17KT 4757 9491
$$
NCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 7:04 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Jul 3, 7:04 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 704 PM CDT Wed Jul 3 2019 .UPDATE... Issued at 647 PM CDT Wed Jul 3 2019 Several areas of convection developing across the area as upper wave approaching the area is helping overcome weak mid level lapse rates. MU CAPE ranging from 1000J/kg in the northern valley and up to 3000J/kg along the SD/ND border. Effective shear remains strongest in the north and west with around 40kts and 25 to 30 in the south. Went ahead and expanded the watch to include the Red River valley counties from Grand Forks/Polk southward which goes until midnight. Most likely hazards will be hail with initial updrafts and then wind gusts as storms evolve. General eastward progression expected this evening into the overnight. && .SHORT TERM...(This evening through Thursday night) Issued at 347 PM CDT Wed Jul 3 2019 Afternoon surface observations show two areas of low level convergence, worth noting for potential locations of evening convective initiation. The first area of interest is along a weak boundary extending southwest to northeast across the Devils Lake basin, where cumulus congestus have begun to develop from Devils Lake southwest toward Bowden. Despite a strongly sheared profile, instability and lapse rates are fairly weak in this region, diminishing severe weather threat. A second, more apparent area of interest has develop along and south of a frontal boundary extending from western NE to southeast ND and west central MN. GOES-16 1 minute visible data this afternoon show areas of orphan anvil development in this region since mid day, but cells north of the ND/SD border have struggled to maintain an updraft given the weaker sheared but more strongly unstable, uncapped environment. Orientation of westerly deep layer shear vectors slightly off of the boundary would suggest that developing storms will not remain discrete for long before merging into clusters. Expect tonight into early Thursday to evolve similarly to Tuesday evening, in which isolated strong to severe thunderstorms cannot be ruled out but would need to overcome a conditional environment. CAMs indicate severe weather from the evening activity would be most likely from 4-8pm, before instability starts to wane diurnally. Orientation of westerly deep layer shear vectors slightly off of the boundary would suggest that developing storms will not remain discrete for long before merging into clusters. There is once again a signal for a shower/storm complex to develop in the western Dakotas and progress east or northeast into the forecast area. This is most likely to affect areas along and (mostly) south of US Hwy 2 across east central to southeast ND late tonight and northwest and west central MN late tonight into Thursday morning. Main threats with the strongest cells embedded in this storm complex would be damaging hail (up to quarter sized) and wind gusts (up to 60 mph) but cannot rule out threat for localized heavy rainfall given precipitable water values near 1.5 inches. After showers and storms clear out early Thursday, Independence Day looks to be quite pleasant, despite lingering potential for isolated showers or storms during the afternoon and evening. Afternoon high temperatures on Independence Day will reach the 70s to lower 80s. .LONG TERM...(Thursday night through Wednesday) Issued at 347 PM CDT Wed Jul 3 2019 12Z Fri - 00Z Sun Cold front is expected to exit the far southeast zones Fri morning. Short wave forecast to move through Fri night and will produce precip in the southern zones. Sun - Wed Split flow across North America with northern stream over central Canada and southern stream over northern states. Long wave trough over the West Coast will break down and shift east. Long wave ridge over the Central and Southern Plains will retrograde over the Desert Southwest and Intermountain West. The ECMWF becomes a faster solution compared to the GFS over the area by Mon. The two models are out of phase by Tue. Next best chance for thunderstorms will be Sun night through Tue. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 647 PM CDT Wed Jul 3 2019 Thunderstorms approaching GFK and FAR in the next 1 to 3 hours will have the potential for gusty winds and possibly hail. Storms will continue to move east through the overnight with light winds and possible MVFR CIGS for a short period tomorrow morning. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JK SHORT TERM...BP LONG TERM...JH AVIATION...JK
Hazardous weather outlook, Jul 3, 5:47 AM CDT, 15 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 547 AM CDT Wed Jul 3 2019 MNZ004>009-013-NDZ006>008-014>016-024-026-027-054-041100- Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall- North Beltrami-Pennington-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh County-Eddy-Nelson-Grand Forks-Western Walsh County- 547 AM CDT Wed Jul 3 2019 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight Isolated to scattered showers and thunderstorms will remain possible through this evening, with widespread showers and thunderstorms south of Highway 2 overnight tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001>003-014>017-022>024-027>032-040-NDZ028>030-038-039-049-052- 053-041100- West Polk-Norman-Clay-Red Lake-East Polk-North Clearwater- South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- 547 AM CDT Wed Jul 3 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated to scattered showers and thunderstorms will remain possible through this evening, with widespread showers and thunderstorms south of Highway 2 overnight tonight. Severe thunderstorms may develop this afternoon and evening across southeast North Dakota and west central Minnesota mainly south of Highway 200. Hail to 1.5 inches and winds to 60 mph are the main threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Jul 3, 8:10 PM CDT, 1 hour 16 minutes before
Special Weather Statement National Weather Service Grand Forks ND 810 PM CDT Wed Jul 3 2019 MNZ003-NDZ039-040145- Clay MN-Cass ND- 810 PM CDT Wed Jul 3 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CLAY AND SOUTHEASTERN CASS COUNTIES UNTIL 845 PM CDT... At 809 PM CDT, Doppler radar was tracking a strong thunderstorm near Wheatland, or 23 miles west of Fargo, moving east at 30 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Casselton and Durbin around 820 PM CDT. Amenia around 825 PM CDT. Mapleton around 835 PM CDT. Prosper and West Fargo around 840 PM CDT. Harwood, Brooktree Park and Reile's Acres around 845 PM CDT. Other locations impacted by this storm include Moorhead Airport, Casselton Airport and West Argusville. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && A Severe Thunderstorm Watch remains in effect until midnight CDT for northwestern Minnesota...and southeastern North Dakota. LAT...LON 4675 9735 4692 9745 4714 9684 4681 9654 TIME...MOT...LOC 0109Z 247DEG 27KT 4687 9731 NC
Local storm report, Jul 3, 8:23 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
823 PM CDT WED JUL 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM HAIL ANETA 47.68N 97.99W
07/03/2019 E1.25 INCH Nelson ND PUBLIC
REPORTS OF SEVERAL QUARTER-SIZED HAILSTONES WITH SOME
LARGER. TIME ESTIMATED FROM RADAR.
&&
BWASILEWSpecial weather statement, Jul 3, 8:44 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
844 PM CDT Wed Jul 3 2019
MNZ017-023-024-040230-
South Clearwater MN-Hubbard MN-South Beltrami MN-
844 PM CDT Wed Jul 3 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HUBBARD...SOUTH CENTRAL
BELTRAMI AND SOUTHEASTERN CLEARWATER COUNTIES UNTIL 930 PM CDT...
At 844 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake George, or 19 miles southwest of Bemidji, moving northeast at 20
mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bemidji, Plantagenet Lake, Lake George, Itasca State Park, Kabekona,
Guthrie and Lake Itasca.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4733 9467 4707 9511 4711 9517 4715 9517
4715 9523 4721 9531 4756 9490 4741 9466
TIME...MOT...LOC 0144Z 228DEG 18KT 4723 9510
NCLocal storm report, Jul 3, 9:17 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
917 PM CDT WED JUL 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND GST OXBOW 46.85N 96.80W
07/03/2019 E65 MPH CASS ND AMATEUR RADIO
ROTTEN TREE FELLED.
&&
WBARRETTSpecial weather statement, Jul 3, 9:17 PM CDT, 9 minutes before
Special Weather Statement National Weather Service Grand Forks ND 917 PM CDT Wed Jul 3 2019 MNZ017-024-040300- Hubbard MN-South Beltrami MN- 917 PM CDT Wed Jul 3 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUBBARD AND SOUTHEASTERN BELTRAMI COUNTIES UNTIL 1000 PM CDT... At 916 PM CDT, Doppler radar was tracking a strong thunderstorm near Becida, or 9 miles southwest of Bemidji, moving north at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Plantagenet Lake around 930 PM CDT. Bemidji and Wilton around 945 PM CDT. Lake Bemidji State Park and Lavinia around 1000 PM CDT. Other locations impacted by this storm include Camp Thunderbird East and Camp Thunderbird West. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. If on or near Lake Bemidji, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 4726 9488 4733 9518 4773 9505 4764 9465 TIME...MOT...LOC 0216Z 198DEG 14KT 4738 9502 NC
Special weather statement, Jul 3, 9:20 PM CDT, 6 minutes before
Special Weather Statement National Weather Service Grand Forks ND 920 PM CDT Wed Jul 3 2019 MNZ003-027-029-030-040300- West Becker MN-Clay MN-Wilkin MN-West Otter Tail MN- 920 PM CDT Wed Jul 3 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLAY...NORTHWESTERN OTTER TAIL...NORTHEASTERN WILKIN AND SOUTHWESTERN BECKER COUNTIES UNTIL 1000 PM CDT... At 920 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from Sabin to near Buffalo River State Park. Movement was east at 25 mph. Penny size hail and wind gusts up to 50 mph will be possible with these storms. Strong thunderstorms will be near... Baker around 925 PM CDT. Barnesville and Glyndon around 935 PM CDT. Downer and Lawndale around 940 PM CDT. Buffalo River State Park around 945 PM CDT. Muskoda around 955 PM CDT. Other locations impacted by these storms include Moorhead Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && A Severe Thunderstorm Watch remains in effect until midnight CDT for northwestern and west central Minnesota. LAT...LON 4704 9628 4655 9587 4654 9659 4679 9677 TIME...MOT...LOC 0220Z 257DEG 21KT 4680 9668 4662 9654 NC
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 8:21 PM CDT | Severe Thunderstorm Warning | FGF | Clay | 54 min |
| Jul 3, 8:25 PM CDT | Areal Flood Advisory | FGF | Clay | 4 hr |
| Jul 3, 8:30 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Wilkin | 45 min |
| Jul 3, 8:44 PM CDT | Special Weather Statement | FGF | Hubbard | 46 min |
| Jul 3, 9:14 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman | 41 min |
| Jul 3, 9:17 PM CDT | Special Weather Statement | FGF | Clearwater | 43 min |
| Jul 3, 9:20 PM CDT | Special Weather Statement | FGF | Clay | 40 min |
| Jul 3, 10:51 PM CDT | Special Weather Statement | FGF | Norman | 24 min |
| Jul 4, 1:07 AM CDT | Special Weather Statement | FGF | Wilkin | 38 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.